Can 5-HTP cause any side-effects?

default
Posted on Fri, 13 Oct 2017 in Medicines and Side Effects
Question: I have been taking supplements to help me sleep but don't know the side effects and what to do. I am taking Qvar for asthma, Fioricet for headaches, Mirapex (as needed) for restless leg; Lotemax 0.5% opthamolic suspension eye drops in both eyes (recently had two corneal transplants, one in February, the second 8/16. Since the corneal transplant on 8/16, I've been running low grade fevers during the day, around 99.2. I'm fine in the morning but as the day goes on late afternoon I can feel my body get warm and my temp raises. I've had blood work which shows no infection, blood cultures that show nothin, Lyme and SED rates that are normal. Could one of my supplements be causing this raise in temp. What are side effects of 5-HTP and can it lower or raise blood sugar; what are side effects of Ashwaganda; and Gamma Amino Butyric Acid. I also have been takin 1-1/2 mg of klonopin and my doctor changed that over to 1-1/2 mg of Ativan. I have had great difficulty sleeping (for years) and need supplements and a benzo to sleep. Can you help me?
doctor
Answered by Dr. Salah Saad Shoman 4 hours later
Brief Answer:
Ativan is a possible cause of the fever

Detailed Answer:
Dear Ma'am,
I have gone through your question and I understand your concerns.

Since you are not experiencing any associated symptoms with the low grade fever and since your blood works were normal then it is most probably a side effect of Ativan. fever or chills is a rare but reported side effect of Ativan.
5HTP can cause the side effects of heart burn, naseau, vomiting , diarrhea , stomach pain , drowsiness , loss of interest in sex and muscle tenderness .
Ashwaganda can lead to lowering of the blood glucose level together with the possible side effects of diarrhea , naseau , abdominal pain, drowsiness and decreased heart rate.
Gamma aminobutyric acid an cause the side effects of increased heart rate , rapid breathing , tingling in limbs and face and drowsiness. However none , some or all of these side effects may occur and the tolerance to the medication differs from one patient to another .

I hope I answered your question..
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Salah Saad Shoman 5 hours later
Dr. Shoman, my fevers started 8/19 and I only started Ativan yesterday. Would you please look at my question again and respond. I'm now keeping a log of when my fever rises; this morning at 7:30 a.m. my temp was 98; at 12:30 p.m. it was 98. I was OK until around 5:15 and could feel my body heat up; took my temp and it was 99.2; also was sweating with it. What is causing this? My blood work shows NO infection. My blood cultures show nothing. Would there be a possibility that my body is resisting the corneal transplant I had done on 8/16? I had no fevers until this procedure was done on the 16th. Just took my temp now at 6:03 p.m. and it's 99.4.Pxxxxxxx7
doctor
Answered by Dr. Salah Saad Shoman 13 hours later
Brief Answer:
Not due to rejection

Detailed Answer:
Dear Ma'am ,Thank you for clarifying the date of starting Ativan.. I would not suggest that this is due to corneal rejection as you are not experiencing any of the warning signs following a corneal transplant surgery that include eye redness, pain, irritation, decrease quality of vision and increased sensitivity for light ..
However, since all your blood works have been normal , I would recommend that you take a stool analysis to exclude any form of mild gastroenteritis.. if also came normal then this should be considered normal diurnal variation of body temperature as most reports suggest that body temperature below 100.4 F should not be considered pathological in absence of associated symptoms ..I hope you find this helpful ..
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Salah Saad Shoman 1 hour later
Dear Dr. Shoman

I've been recording my temp for the last day or two. Seems it goes up around 5:30 or so and reads 99.3 or 99.4. That temp stays with me for about an hour and then goes back down to normal or below normal (like 98.3). This is still baffling to me. I just had a stool sample dropped off for fecal fat and should have results soon. Can you suggest anything else as I'm going a little batty with it.
doctor
Answered by Dr. Salah Saad Shoman 24 hours later
Brief Answer:
Probably normal diurnal variation of your body temperature

Detailed Answer:
Dear Ma'am, there is a normal diurnal variation of body temperature that is by maximum 1F difference between the early morning and evening readings ..
where the evening reading is highter due to increased muscle activity during the day.. This means that normal body temperature at 6 am should be 98.6 f , while body temperature at 6 pm is accepted to be up to 99.6 without any pathological condition..
If your stool analysis is normal , then you should rest assured that this is a normal diurnal variation of your body temperature .. I hope you find this helpful..
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Salah Saad Shoman 31 hours later
I've been experiencing sweating throughout the day without exertion. Could this be caused by a heart murmur. I recently saw a cardiologist who told me that my echo cardiogram showed some reguritation concerning the mitral valve and the mitral valve has thickened. Cardiologist diagnosis was dypnea. But he said my echocardiogram and reguritation was normal. He didn't seem to be worried about it. Could this be my problem?
I have also experienced some shortness of breath but I thought that was due to my asthma. Could I have been mistaken. Using my Ventolin took care of my SOB.
doctor
Answered by Dr. Salah Saad Shoman 21 hours later
Brief Answer:
Bronchoconstriction

Detailed Answer:
Dear Ma'am, hello again.. since the shortnesss of breath was improved by ventolin then probably it was due to bronchconstriction related to asthma..
However, mild regurgitation is common at your age and should notbe a worrying finding.. Also, it is not expected to cause sweating .. I hope you find this helpful ..
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Salah Saad Shoman 19 hours later
Could I possibly have endocarditis; I sweat a lot, have shortness of breath; low grade fevers. I've done some research and these seem to be some symptoms o endocarditis.
doctor
Answered by Dr. Salah Saad Shoman 22 hours later
Brief Answer:
Unlikely with clear blood culture

Detailed Answer:
Dear Ma'am, hello again.. endocarditis presence with various symptoms , the most common of which are
1)fever and chills
2) A new or changed heart murmur
3) persistent Fatigue
4) Aching joints and muscles
5) Night sweats
6) Shortness of breath
7) Chest pain associated with breathing
8) edema which is Swelling in your feet, legs or abdomen
However, since you have done a recent blood culture and it was clear , then this excludes the presence of endocarditis .. I hope you find this helpful
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Salah Saad Shoman 54 minutes later
I have been experiencing lo grade fevers (99.3, 99.4, 99.8) and night sweats for the past couple of weeks and chills. I have had some shortness of breath as well. I remember a time when I took my inhaler and it didn't work. I have not had chest pain associated with breathing but did notice yesterday that my chest felt heavy. I don't have swelling in my feet or legs. I had more blood cultures done yesterday and am having another echocardiogram done this morning to see if I do have endocarditis. I saw my primary yesterday and she found a new heart murmur. I hope to see my cardiologist today as well.
doctor
Answered by Dr. Salah Saad Shoman 24 hours later
Brief Answer:
Suggestive

Detailed Answer:
Dear Ma'am ,

Since your symptoms are suggestive of endocarditis, you did right by repeating the blood culture and echocardiogram. please send the results once they come out. I would also recommend a chest X-ray to exclude chest infection as well.

kind regards
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 2401 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Medical Procedures
Lab Tests

Recent questions on  Asthma

doctor1 MD

RIGHT HAND INJURY my name is Freddy I m a sixty year old who fell and now have torn ligaments in my right hand. I like to know if that heels by it...

doctor1 MD

I am 16 my height is 5 4 and my weight is 58..i hav asthma and a deviatef septum I am alergic to deo s and I have skin problems due to cheap soaps...

doctor1 MD

Dear Doctor, I am 54 years old, 1.77metres tall and weigh 77kg. I have not really had any health problems except for light blood pressure (10mg...

doctor1 MD

I m diagnosed with various allergies n for controlling my cough, I had to take prednisone which showed all the side effects in my body. Totally...

doctor1 MD

Hi Doctor, My wife seems to be have mumps , her right cheek is swolen and she has pain. She wanted to take Ibuprofen , however the medicine...

doctor1 MD

Good Morning, I am caregiver for my Father who is 95. He has asthma , COPD, just had a stent inserted in his right aortic valve and is due to have...

doctor1 MD

Hello Doctor, Need your expert advice here,request you to please guide me on this and let me know the further process Medical history 1. Bronchitis...

Get personalised answers from verified doctor in minutes across 80+ specialties

171 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2